Washington, 2021

Winter Storm and Heavy Snow in Washington, December 17 to 18, 2021

December 17 to 18, 2021 · NWS OTX · 2 events in 2 counties and zones

A moist frontal system brought snow across eastern Washington. The moderate to heavy snow accumulated across the mountainous terrain in the Cascades and northeastern mountains throughout late December 17th and 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist frontal system brought snow across eastern Washington. The moderate to heavy snow accumulated across the mountainous terrain in the Cascades and northeastern mountains throughout late December 17th and 18th. The precipitation axis pushed southward, with the front, late that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 10:00 PM PST, 1 hour earlier.

Area forecast discussion, Dec 17, 10:00 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
1000 PM PST Fri Dec 17 2021

.SYNOPSIS...
Snow will spread over much of the region tonight and Saturday,
with the heaviest snowfall in the northern Panhandle and
northeast Washington. Snow will change to rain for locations along
and south of I-90. Monday will see more rain and snow. Expect
periods of rain or snow through most of next week and through the
Christmas weekend.

&&

.DISCUSSION...

The evening model runs are arriving. So far there are no big
surprises from the NAM and GFS. They have trended an hour or two
quicker with the arrival of snow east of the Cascades, but the
precipitation amounts look to be in the ballpark of the ensemble
based forecast generated this afternoon. Look for light snow to
develop around Wenatchee and Omak around midnight, spread into
northeast Washington including Spokane around 1 or 2 AM, and into
the north Idaho Panhandle and Silver Valley by 3 or 4 AM.

Snow amounts of 1 to 3 inches for the Spokane and Coeur d'Alene
metro look reasonable with the majority of the accumulation
occurring in the morning before temperatures climb into the mid to
upper 30s in the mid afternoon. Stronger frontal forcing, cooler
temperatures, and a longer period of precipitation will likely
lead to higher snowfall amounts across Stevens, Pend Oreille,
Bonner and Boundary counties where probabilities of 3 to 6 inch
accumulations are high. Localized lowland amounts of 8 to 10
aren't out of the question around Sandpoint, Priest Lake and Clark
Fork...especially spots above 2500 feet. Amounts through the
evening tomorrow are tough for the Silver Valley with rising snow
levels and the bulk of the frontal forcing closer to the Canadian
border. Places like Kellogg may only get a couple inches until the
slow moving frontal band sinks south Saturday night into Sunday.

For central Washington, mid-level westerlies will shadow
Wenatchee and Moses Lake, but Winter Weather Advisories have been
issued for Leavenworth, Plain, and the Methow Valley for
accumulations of 3 to 6 inches. The Cascade Crest will receive the
brunt of the snow tonight into Saturday evening with 1 to 2 feet
of accumulation including Stevens Pass.

How far south the front tracks Sunday continues to be in question
and will make or break the precipitation forecast for southeast
Washington, the central and southern Idaho Panhandle, and the Blue
Mountains. /GKoch

/GKoch

&&

.AVIATION...

06Z TAFS: Snow will spread over the region tonight and Saturday
morning, mainly north of KPUW and I-90. The northern
valleys/mountains will see the heaviest snow with LIFR conditions
for much of the day. KGEG/KSFF/KCOE will see their snow change to
rain late in the afternoon, causing flight conditions to improve
somewhat. A cold front will drop down from the north in the
evening, renewing the chances of rain and IFR conditions at most
TAF locations. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        17  39  30  36  24  30 /  60 100  80  40  40  50
Coeur d'Alene  16  38  31  36  25  32 /  40 100  90  60  40  50
Pullman        21  37  31  36  29  34 /  20  60  90  90  80  60
Lewiston       25  41  37  41  35  40 /  20  40  70  80  60  30
Colville       16  32  21  34  16  29 /  80 100  70  10  20  30
Sandpoint      12  34  30  36  23  29 /  40 100  90  50  40  50
Kellogg        17  36  33  36  28  33 /  20 100 100  80  70  70
Moses Lake     27  38  26  36  24  32 /  60  60  40  30  30  30
Wenatchee      25  32  26  34  24  33 /  70  70  50  20  20  50
Omak           22  30  22  36  20  31 /  60  80  50  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to 4 PM PST Saturday for Coeur
     d'Alene Area.

     Winter Storm Warning from 4 AM Saturday to 4 AM PST Sunday for
     Northern Panhandle.

     Winter Storm Watch from Saturday morning through Monday evening
     for Central Panhandle Mountains.

     Winter Storm Watch from Saturday evening through Monday evening
     for Idaho Palouse.

WA...Winter Storm Warning until 4 AM PST Sunday for Western Chelan
     County.

     Winter Weather Advisory from 1 AM to 4 PM PST Saturday for
     Spokane Area.

     Winter Weather Advisory from 1 AM to 10 PM PST Saturday for
     Central Chelan County-Western Okanogan County.

     Winter Weather Advisory from 1 AM to 7 PM PST Saturday for
     Okanogan Highlands.

     Winter Storm Watch from Saturday evening through Monday evening
     for Northeast Blue Mountains.

     Winter Storm Warning from 1 AM to 10 PM PST Saturday for
     Northeast Mountains.

&&
Hazardous weather outlook, Dec 17, 4:25 AM PST, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
425 AM PST Fri Dec 17 2021

IDZ001>004-WAZ033>038-041-043-044-047>049-181230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Chelan County-
Western Okanogan County-
425 AM PST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread snow is possible starting late Friday night into
Saturday. Heaviest snow will be for the Cascades, the Northeast
Washington mountains, northern Idaho, and the central Panhandle
mountains. Areas south of Highway 2 will see light snow Saturday
morning before transitioning to rain in the afternoon. Areas along
I-90 in the Columbia Basin will potentially see light freezing
rain late Saturday morning. Another round of snow will be possible
over the extreme Eastern Washington and the Idaho Panhandle on
Sunday. Active weather with multiple rounds of preciptiation will
continue through the work week.

IDZ026-027-WAZ031-032-181230-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
425 AM PST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Western Chelan County

When
December 17, 11:00 PM PST to December 18, 6:00 PM PST
Where
Western Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Snow and ice accumulated to the roadways which created hazardous driving conditions on U.S. Highway 2 near the Cascade ridgetops. Over a 24 hour time period, Stevens Pass and Stehekin recorded 13 to 18 inches of snow accumulation.

Heavy Snow, Northeast Mountains

When
December 18, 3:00 AM PST to 9:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Scattered snow began around 0300 PST on December 18th and slowly tapered off by 2100 PST. A total of 4 to 6 inches of snow accumulated across parts of northern Spokane and Pend Oreille Counties, including the towns of Elk and Tiger.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997695, 997692.